Pennsylvania, 2007

Cold in Pennsylvania, March 6, 2007

March 6, 2007 · NWS PHI · 10 events in 10 counties and zones

The combination of the strong northwest winds and an unseasonably cold air mass produced wind chill factors of ten degrees below zero to around zero, except as low as around 20 degrees below zero in the Pocono Plateau on the morning of the 6th. Actual low temperatures were between 10 and 20 degrees in most areas, except between zero and 10 below in most of the Poconos.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of the strong northwest winds and an unseasonably cold air mass produced wind chill factors of ten degrees below zero to around zero, except as low as around 20 degrees below zero in the Pocono Plateau on the morning of the 6th. Actual low temperatures were between 10 and 20 degrees in most areas, except between zero and 10 below in most of the Poconos. The morning low temperature reached 2 degrees below zero at the F.E. Walter Dam (Carbon County), zero in Mount Pocono (Monroe County), 8 degrees in Easton (Northampton County), 11 degrees at the Lehigh Valley International Airport, 13 degrees in Reading (Berks County) and 17 degrees at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 5, 9:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 5, 9:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 PM EST MON MAR 5 2007

UPDATE...

PUBLIC...NOW THAT THE SQUALLS ARE GONE AND MOST OF THE CLOUDS
HAVE ALSO DISPTED...WE WILL UPDATE THE ZONES AND SPS. BASED ON
THEIR 00Z 6HR FCST THE WRF-NMM WAS MUCH BETTER WITH THE H8 TEMPS
THAN THE GFS WHICH WAS RUNNING WITH ABT A 2-3C TOO COLD ERROR ACRS
NEARBY CANADA/NY/NEW ENG. OTHERWISE THE 18Z RUNS PULLED NO
SURPRISES WRT TO WEDNESDAYS CLIPPER. THE STORM TOTAL WAS SO CLOSE
AT PHL I WAS HAVING A HARD TIME DISTINGUISHING THE 12Z RUN FROM
THE 18Z RUN. WE/RE STILL MEASURING ABT 50KTS OF FWD MOTION FOR THE
CLIPPER (LIVING UP TO ITS NAME) ON THE GFS AND ABT 60KTS ON THE
ECMWF.

IN PAST WINTERS THESE WERE EVENTS THAT THE ETA HANDLED BETTER THAN
THE GFS...ATTM BOTH THE WRF-NMM AND GFS ARE PRETTY CLOSE. THE WRF IS
SLIGHTLY FTHR N WITH THE TRACK AND SLOR. NEVER PAYS TO BE SLOW WITH
THESE SYSTEMS ALTHO AIR MASS THE SNOW WILL BE FALLING INTO INIT WILL
BE MIGHTY DRY. WE DID LOOK UP THE FLUFFIER AND AT LEAST 4 EVENTS IN
PHL SINCE 1989 AND THE SNOW TO WATER EQUIV RATIO AVERAGED AROUND
15:1 FOR THEM. THE FLUFF FACTOR WILL BE NEEDED SINCE ANY ONE LOCN IS
FCST TO BE IN THE PROVERBIAL DENDRITIC ZONE/OMEGA CROSS HAIRS FOR
ONLY A COUPLE OF HOURS. FOR MOST OF US THAT WOULD MEAN AS PER THE
LATEST GUID THAT THE HEAVIEST SNOW WOULD OCR DURG THE AFTN HRS ON
WED.

MARINE...TIDAL DEPARTURES ARE DROPPING RATHER QUICKLY OVER THE
ATLANTIC AND DELAWARE SHORE AREAS THIS EVENING. THE DEPARTURES
ARE PRESENTLY 1.5 TO 2.0 FEET BELOW NORMAL. SINCE THE NW TO W WIND
WILL PERSIST OVERNIGHT...A LOW WATER ADVISORY HAS BEEN ISSUED FOR
THE UPCOMING LOW TIDE CYCLE. THE ADVISORY HAS ALSO BEEN ISSUED FOR
DELAWARE BAY, SINCE THE LOW TIDE WILL OCCUR THERE TOWARDS MORNING
AND THE EFFECTS ARE EXPECTED TO PERSIST AT THOSE HOURS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 12 PM EST TUESDAY FOR PAZ054-055.

NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...LOW WATER ADVISORY UNTIL 7 AM EST TUESDAY FOR ANZ430-431-
     450>455.

     GALE WARNING UNTIL 6 PM EST TUESDAY FOR ANZ430-431-450>455.

&&

UPDATE...TFG/PO
Hazardous weather outlook, Mar 5, 4:11 AM EST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 AM EST MON MAR 5 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-060915-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
411 AM EST MON MAR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF A LIGHT ACCUMULATION OF SNOW ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-060915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
411 AM EST MON MAR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DELAWARE BAY AND COASTAL
WATERS OF DELAWARE AND NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFCT THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WN

In the hours before

Special weather statement, Mar 5, 8:16 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EST MON MAR 5 2007

NJZ001-007-008-PAZ054-055-060>062-061115-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON
816 PM EST MON MAR 5 2007

...UNSEASONABLY COLD WEATHER WILL CONTINUE WITH THE STRONG
LIKELIHOOD FOR A WIDESPREAD ACCUMULATING SNOW ON WEDNESDAY...

AN ARCTIC COLD FRONT HAS MOVED THROUGH THE REGION. THERE STILL
WILL BE SOME FLURRIES AND ISOLATED SNOW SHOWERS OVERNIGHT. BUT THESE
WILL BE LESS WIDESPREAD AND SHOULD BE CONFINED TO THE HIGHER
TERRAIN OF THE POCONOS AND NORTHWEST NEW JERSEY.

WIND SPEEDS TONIGHT AND TUESDAY WILL AVERAGE 15 TO 25 MPH WITH
GUSTS UP TO 40 TO 45 MPH. LOW TEMPERATURES TUESDAY MORNING WILL BE IN
THE SINGLE NUMBERS TO AROUND 10 ABOVE ZERO. COUPLED WITH THE
STRONG WINDS, THIS WILL PRODUCE WIND CHILL FACTORS REACHING AROUND
15 DEGREES BELOW ZERO IN THE POCONOS WHERE A WIND CHILL ADVISORY
IS IN EFFECT AND AS LOW AS 10 DEGREES BELOW ZERO ELSEWHERE LATE
TONIGHT AND TUESDAY MORNING.

IF YOU WILL BE OUTDOORS DURING THIS TIME USE COMMON SENSE AND DRESS
WARMLY, MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. IF
POSSIBLE, AVOID PROLONGED EXPOSURE TO THE COLD TO PREVENT
FROSTBITE AND HYPOTHERMIA. IF YOU ARE TRAVELING, MAKE SURE YOU
HAVE EXTRA GLOVES, WATER, SOME LIGHT FOOD AND A MEANS OF
COMMUNICATIONS IN THE EVENT YOUR GET STUCK. MAKE SURE THAT YOUR
PETS ARE ALSO PROTECTED FROM THE EXTREME COLD.

WINDS WILL DIMINISH TUESDAY NIGHT, JUST IN TIME FOR AN ALBERTA
CLIPPER TO MOVE THROUGH. THIS LOW PRESSURE SYSTEM WILL START
SPREADING SNOW INTO THE REGION WEDNESDAY MORNING AND SHOULD END
BEFORE WEDNESDAY EVENING. INITIAL ACCUMULATION ESTIMATES ARE FOR
2 TO 4 INCHES OF SNOW. WHILE THE SNOW WILL BE FLUFFY, THE RENEWED
COLD WEATHER WILL MAKE IT EASY FOR IT TO STICK ON ALL SURFACES
QUICKLY. THE GREATEST IMPACT BASED ON THE CURRENT TIMING IS FOR
THE SNOW TO AFFECT THE AFTERNOON AND EVENING COMMUTE ON WEDNESDAY.

ANOTHER ARCTIC SHOT WILL FOLLOW IN THE WAKE OF THIS CLIPPER, BUT
MODERATING TEMPERATURES ARE EXPECTED IN TIME FOR THE WEEKEND.

DEZ001-002-MDZ008-012-015-NJZ009-010-012>027-PAZ067>071-061115-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON...
CHESTERTOWN...CENTREVILLE...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA
816 PM EST MON MAR 5 2007

...UNSEASONABLY COLD WEATHER WILL CONTINUE WITH THE STRONG
LIKELIHOOD FOR A WIDESPREAD ACCUMULATING SNOW ON WEDNESDAY...

AN ARCTIC COLD FRONT HAS MOVED THROUGH THE REGION. WIND SPEEDS
TONIGHT AND TUESDAY WILL AVERAGE 15 TO 25 MPH WITH GUSTS UP TO 40
TO 45 MPH. LOW TEMPERATURES TUESDAY MORNING WILL BE MAINLY IN THE
TEENS. COUPLED WITH THE STRONG WINDS, THIS SHOULD PRODUCE WIND
CHILL FACTORS REACHING AROUND ZERO COME TUESDAY MORNING.

IF YOU WILL BE OUTDOORS DURING THIS TIME USE COMMON SENSE AND DRESS
WARMLY, MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. IF
POSSIBLE, AVOID PROLONGED EXPOSURE TO THE COLD TO PREVENT
FROSTBITE AND HYPOTHERMIA. IF YOU ARE TRAVELING, MAKE SURE YOU
HAVE EXTRA GLOVES, WATER, SOME LIGHT FOOD AND A MEANS OF
COMMUNICATIONS IN THE EVENT YOUR GET STUCK. MAKE SURE THAT YOUR
PETS ARE ALSO PROTECTED FROM THE EXTREME COLD.

WINDS WILL DIMINISH TUESDAY NIGHT, JUST IN TIME FOR AN ALBERTA
CLIPPER TO MOVE THROUGH. THIS LOW PRESSURE SYSTEM WILL START
SPREADING SNOW INTO THE REGION LATE WEDNESDAY MORNING AND SHOULD
END DURING THE EARLY EVENING ON WEDNESDAY. INITIAL ACCUMULATION
ESTIMATES ARE FOR 2 TO 4 INCHES OF SNOW. WHILE THE SNOW WILL BE ON
THE FLUFFY SIDE, THE RENEWED COLD WEATHER WILL MAKE IT EASIER FOR
IT TO STICK ON MOST ROAD SURFACES. THE GREATEST IMPACT BASED ON
THE CURRENT TIMING IS FOR THE SNOW TO AFFECT THE AFTERNOON AND
EVENING COMMUTE ON WEDNESDAY.

ANOTHER ARCTIC SHOT WILL FOLLOW IN THE WAKE OF THIS CLIPPER, BUT
MODERATING TEMPERATURES ARE EXPECTED IN TIME FOR THE WEEKEND.

DEZ003-004-MDZ019-020-061115-
INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH...EASTON...
DENTON
816 PM EST MON MAR 5 2007

...UNSEASONABLY COLD WEATHER WILL CONTINUE WITH THE STRONG LIKELIHOOD
FOR A MIXED PRECIPITATION EVENT ON WEDNESDAY...

AN ARCTIC COLD FRONT HAS MOVED THROUGH THE REGION. WIND SPEEDS
TONIGHT AND TUESDAY WILL AVERAGE 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.
LOW TEMPERATURES TUESDAY MORNING WILL BE IN THE UPPER TEENS.
COUPLED WITH THE STRONG WINDS, THIS SHOULD PRODUCE WIND CHILL
FACTORS REACHING IN THE SINGLE NUMBERS COME TUESDAY MORNING.

IF YOU WILL BE OUTDOORS DURING THIS TIME USE COMMON SENSE AND DRESS
WARMLY, MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. IF
POSSIBLE, AVOID PROLONGED EXPOSURE TO THE COLD TO PREVENT
FROSTBITE AND HYPOTHERMIA. IF YOU ARE TRAVELING, MAKE SURE YOU
HAVE EXTRA GLOVES, WATER, SOME LIGHT FOOD AND A MEANS OF
COMMUNICATIONS IN THE EVENT YOUR GET STUCK. MAKE SURE THAT YOUR
PETS ARE ALSO PROTECTED FROM THE EXTREME COLD.

WINDS WILL DIMINISH TUESDAY NIGHT, JUST IN TIME FOR AN ALBERTA
CLIPPER TO MOVE THROUGH. THIS LOW PRESSURE SYSTEM WILL START
SPREADING SNOW AND RAIN INTO THE REGION LATE WEDNESDAY MORNING OR
EARLY WEDNESDAY AFTERNOON AND SHOULD END AS SNOW DURING WEDNESDAY
EVENING. INITIAL ACCUMULATION ESTIMATES ARE FOR AROUND AN INCH
OF SNOW. WHILE THE SNOW WILL BE ON THE FLUFFY SIDE, THE RENEWED
COLD WEATHER WILL MAKE IT EASIER FOR THE SNOW TO STICK ON ALL
SURFACES, ESPECIALLY ONCE THE SUN SETS. THE GREATEST IMPACT BASED
ON THE CURRENT TIMING IS FOR THE SNOW TO AFFECT THE EVENING
COMMUTE ON WEDNESDAY.

ANOTHER ARCTIC SHOT WILL FOLLOW IN THE WAKE OF THIS CLIPPER, BUT
MODERATING TEMPERATURES ARE EXPECTED IN TIME FOR THE WEEKEND.

GIGI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Carbon

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Berks

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Berks forecast zone
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bucks

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Bucks forecast zone
Reported by
ASOS

Cold/Wind Chill, Chester

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Chester forecast zone
Reported by
ASOS

Cold/Wind Chill, Delaware

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Delaware forecast zone
Reported by
ASOS
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lehigh

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Lehigh forecast zone
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Reported by
ASOS

Cold/Wind Chill, Northampton

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Northampton forecast zone
Reported by
ASOS
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Cold/Wind Chill, Philadelphia

When
March 6, 3:00 AM EST to 9:00 AM EST
Where
Philadelphia forecast zone
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20916, 20917, 20908, 20909, 20910, 20911, 20912, 20913, 20914, 20915.